Niche partitioning along an environmental gradient

Isaac Klapper, Jack Dockery, Hal Smith

Research output: Contribution to journalArticle

2 Scopus citations

Abstract

Biological systematics studies suggest that species are discretized in niche space. That is, rather than seeing a continuum of organism types with respect to continuous environmental variations, observers instead find discrete species or clumps of species, with one clump separated from another in niche space by a gap. Here, using a simple one dimensional model with a smoothly varying environmental condition, we investigate conditions for a discrete niche partitioning instability of a continuously varying species structure in the context of asexually reproducing microbes. We find that significant perturbation of translational invariance is required for instability, but that conditions for such perturbations might reasonably occur, for example, through influence of boundary conditions.

Original languageEnglish (US)
Pages (from-to)1511-1534
Number of pages24
JournalSIAM Journal on Applied Mathematics
Volume74
Issue number5
DOIs
StatePublished - Jan 1 2014

Keywords

  • Microbial ecology
  • Niche partitioning

ASJC Scopus subject areas

  • Applied Mathematics

Fingerprint Dive into the research topics of 'Niche partitioning along an environmental gradient'. Together they form a unique fingerprint.

  • Cite this